Reviewed by Angela Sheddan, FNP
Written by Our Editorial Team
It’s no surprise that nearly every medication has at least some potential side effects. And while no one wants to experience any type of side effect, some are worse than others.
For example, you may have heard that taking the antidepressant Celexa could cause weight gain. But is it true?
Given that Celexa can help treat depression and anxiety, it’s a pretty important medication for many people — and the last thing anyone wants is for unexpected side effects to affect their quality of life. So if you’re taking Celexa or just considering it, read on to learn more about Celexa and whether or not it can cause weight gain.
Celexa is commonly known by the generic name citalopram. It is a selective serotonin reuptake inhibitor (SSRI), which is a class of antidepressant medication. This type of antidepressant boosts levels of serotonin to help address symptoms of depressive disorders.
In addition to being used in the treatment of depression, it is sometimes prescribed for obsessive compulsive disorder (OCD), panic disorder (and panic attacks), social anxiety disorder, eating disorders, alcoholism, premenstrual dysphoric disorder and more.
There are some common side effects associated with citalopram, but not everyone will experience every side effect — in fact, some people may not experience any.
Some of the more common side effects of citalopram are:
Sexual side effects, like changes in sex drive
Muscle and joint pain
If you experience any of these and they don’t go away, reach out to a healthcare provider.
In addition to these, there are some more serious adverse effects. If you notice any of these unwanted effects, get medical attention as soon as possible:
Chest pain or irregular heartbeat
Dizziness or fainting
Shortness of breath
Rash, itching or hives
Another thing to be aware of — never stop taking citalopram cold turkey. If you do, you may experience withdrawal symptoms. If you’d like to go off this medication, work with a healthcare professional to slowly wean yourself off of it.
So, you may have noticed that one of the possible side effects of citalopram is weight loss. Which means you may be confused about why some people think it could also cause you to gain weight.
Here’s why — antidepressants in general can sometimes lead to a small increase in body weight. But the good news is that SSRIs (which is what citalopram is) tend not to cause weight gain as often as some other types of antidepressants. Only about 10 percent of people who are on SSRIs for a long period of time say they’ve gained a bit of weight.
The type of antidepressants more commonly associated with weight gain are tricyclic antidepressants.
If someone is taking citalopram for depression, there could be another reason they notice some weight gain when they start taking this medication. Depression can lead to a loss of appetite for some people, so if they start taking citalopram and their depression symptoms subside, their appetite may return — which could lead to weight gain.
If you have gained weight while on citalopram, the first thing you should do is schedule a consultation with a healthcare professional. He or she will be able to assess what’s going on and give you advice.
There are also a few lifestyle tweaks you could make to encourage dropping the excess weight. These habits include:
Eating a healthy diet: Aim for balanced meals that contain protein (lean meats and fishes), a healthy carbohydrate (like fruits, veggies, and whole grains) and healthy fats (think olive oil and avocado).
Drink lots of water: Try to drink six to eight eight-ounce glasses of water a day — although the actual amount you need will vary by the climate you live in, your physical activity level, how much water you take in through food and more. This will help you stay healthy and hydrated, without added calories.
And the best part about these changes? They don’t just help with weight gain — for many people, making healthy choices can help them manage depression symptoms.
The antidepressant Celexa (known by the generic name citalopram) is a selective serotonin reuptake inhibitor, which adjusts serotonin levels to help feelings of depression. In addition to treating the symptoms of depression, this medication can also treat certain anxiety disorders, eating disorders and other health issues.
Like all medications, citalopram does come with potential side effects. Some of these include nausea, dizziness and more. Some people also say that antidepressants can lead to the adverse effects of weight gain.
While this is true for some antidepressants, it’s rarer for SSRIs to lead to weight gain. In fact, citalopram may lead to weight loss. But if you experience any weight gain while on citalopram, you should talk to a healthcare professional for medical advice. You can speak with them about switching antidepressants or about lifestyle tweaks you can make (like diet or exercise) that can help address your weight gain.
Start your mental wellness journey today.